Alert archive / North Carolina / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 19, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Mar 28, 2007, 5:44 PM EDT for Person County, North Carolina. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 28, 2007, 5:44 PM EDT (21:44 UTC)
- Expired
- Mar 28, 2007, 6:15 PM EDT
- In force
- 31 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Person County, NC
The radar
The Raleigh/Durham radar (KRAX), 100 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 28, 5:50 PM EDT | HAIL 0.75 | Concord, NC | PENNY SIZE HAIL REPORTED BY LAW ENFORCEMENT IN CONCORD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 28, 3:03 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.7 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 842 J/kg
- Mixed-layer CIN
- -98 J/kg
- Mixed-layer LCL
- 1339 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KRAH 282144 SVRRAH NCC145-282215- /O.NEW.KRAH.SV.W.0019.070328T2144Z-070328T2215Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 544 PM EDT WED MAR 28 2007 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN PERSON COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 615 PM EDT * AT 544 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER CONCORD...OR ABOUT 6 MILES NORTHWEST OF ROXBORO. MOVEMENT WAS NEARLY STATIONARY. PENNY SIZED HAIL IS LIKELY WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... CONCORD... A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS OF 58 MPH AND GREATER...DEADLY LIGHTNING...AND VERY HEAVY RAIN. GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. LAT...LON 3654 7914 3635 7914 3635 7881 3654 7880 $$ VINCENT
2 follow-up statements
000 WWUS52 KRAH 282200 SVSRAH SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 600 PM EDT WED MAR 28 2007 NCC145-282215- /O.CON.KRAH.SV.W.0019.000000T0000Z-070328T2215Z/ PERSON NC- 600 PM EDT WED MAR 28 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT FOR NORTHERN PERSON COUNTY... AT 558 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR CONCORD...OR ABOUT NEAR ROXBORO...MOVING EAST AT 5 MPH. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT WEDNESDAY EVENING FOR CENTRAL NORTH CAROLINA. LAT...LON 3654 7914 3635 7914 3635 7881 3654 7880 $$ VINCENT
000 WWUS52 KRAH 282214 SVSRAH SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 613 PM EDT WED MAR 28 2007 NCC145-282223- /O.EXP.KRAH.SV.W.0019.000000T0000Z-070328T2215Z/ PERSON NC- 613 PM EDT WED MAR 28 2007 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN PERSON COUNTY EXPIRES AT 615 PM EDT... THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND SEVERE WEATHER IS NO LONGER EXPECTED...THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE AT 615 PM. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT WEDNESDAY EVENING FOR CENTRAL NORTH CAROLINA. LAT...LON 3654 7914 3635 7914 3635 7881 3654 7880 $$ VINCENT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 5:25 PM EDT, 19 minutes earlier.
Area forecast discussion, Mar 28, 5:25 PM EDT, 19 minutes before
AREA FORECAST DISCUSSION....UPDATE AVIATION PORTION... NATIONAL WEATHER SERVICE RALEIGH NC 525 PM EDT WED MAR 28 2007 .SHORT TERM /TONIGHT/... LITTLE CHANGE FROM PREVIOUS FORECAST. SURFACE MOVING INTO FAVORED INSTABILITY AXIS AT THIS TIME. FORCING NOT TERRIFIC BUT EXPECTED TO INCREASE NEXT FEW HOURS AS MID LEVEL FLOW INCREASES IN RESPONSE TO APPROACHING MID LEVEL TROUGH ANALYZED THIS MORNING OVER THE DEEP SOUTH/TN VALLEY. SURFACE TEMPS ALSO REACHING CONVECTIVE TEMP OF LOWER 80S. THUS EXPECT CONVECTIVE ACTIVITY TO INCREASE ACROSS THE NORTHERN PIEDMONT AND NORTHERN COASTAL PLAIN BETWEEN NOW AND 00Z...AND BETWEEN 22-02Z IN THE SOUTH. EXPECT CONVECTION TO TRANSITION TO A STRATIFORM RAIN EVENT LATER TONIGHT/OVERNIGHT HOURS AS LOW LEVELS STABILIZE IN RESPONSE TO COLD AIR ADVECTION. SURFACE FRONT AND LAGGING MID LEVEL TROUGH MAY PROVIDE AN AVENUE FOR REMNANTS OF LOWER OH VALLEY CONVECTION TO MOVE ALONG OVERNIGHT. THIS MAY PROVIDE SECTIONS OF CENTRAL NC WITH MUCH NEEDED RAINFALL. USED HPC PRECIP WITH SLIGHT ADJUSTMENTS UPWARD DUE TO ABNORMALLY HIGH PRECIP WATER VALUES. && .LONG TERM /THURSDAY THROUGH WEDNESDAY/... THURSDAY... BIG CHANGE AS HIGH PRESSURE NOSES INTO CENTRAL NORTH CAROLINA RESULTING IN CHILLY NORTHEAST FLOW OVER THE AREA. THE DAY WILL START ON A CLOUDY/WET NOTE WITH CONSIDERABLE LIGHT RAIN AND/OR DRIZZLE THROUGH MID MORNING. THEN ONLY LINGERING SMALL CHANCE ACROSS SOUTHERN TIER THROUGH LATE MORNING/MIDDAY. QPF AMOUNTS ON THE LIGHT SIDE AS ISENTROPIC LIFT QUITE WEAK. WELL SATURATED LOW LEVELS WILL RESULT IN PLENTY OF LOW CLOUDINESS WITH SLOW CLEARING FROM NORTHEAST TO SOUTHWEST DURING THE DAY. CLOUDS AND BRISK NORTHEAST WINDS WILL KEEP TEMPERATURES ON THE CHILLY SIDE WITH HIGHS AVERAGING 20 TO 25 DEGREES LOWER THAN THOSE OF TODAY GENERALLY RANGING FROM THE LOWER 50S NORTH...MID/UPPER 50S ACROSS THE SOUTHERN SECTIONS. ALTHOUGH TEMPERATURES COULD BE A BIT TRICKY...IF CLOUDS BREAK SOONER...MAXES COULD BE SLIGHTLY WARMER. THURSDAY NIGHT AND FRIDAY... CLEARING THURSDAY NIGHT WITH HIGH PRESSURE SETTLING OVER THE AREA. PIECE OF MAIN HIGH WILL BREAK OFF OVER CENTRAL NORTH CAROLINA RESULTING IN CLEAR SKIES AND WINDS DECOUPLING OVERNIGHT. THUS WILL SEE OVERNIGHT LOWS DIP INTO MID AND UPPER 30S...SOME LOWER 30S POSSIBLE NORTHEAST SECTIONS. THUS THERE IS THE RISK OF SCATTERED FROST. HAVE ADDRESSED IN THE HAZARDOUS WEATHER OUTLOOK. SEASONAL TEMPERATURES ON FRIDAY WITH HIGHS IN THE MID AND UPPER 60S. FRIDAY NIGHT THROUGH SUNDAY... HIGH AMPLITUDE RIDGE WILL PERSIST OVER THE REGION THROUGH THE WEEKEND. SURFACE HIGH WILL SHIFT OFFSHORE ALLOWING A WEAK FRONTAL SYSTEM TO MOVE THROUGH ON SUNDAY. WILL CONTINUE LOW CHANCE POPS AS LOW LEVEL/850 FLOW QUICKLY TURN WESTERLY. TEMPERATURES WILL CONTINUE TO MODERATE THROUGH THE WEEKEND...CLIMBING BACK INTO THE MID AND UPPER 70S. MONDAY THROUGH WEDNESDAY... UPPER RIDGE WILL SLOWLY WEAKEN BECOMING NEARLY ZONAL BY MID WEEK. A COLD FRONT WILL APPROACH THE REGION ON WEDNESDAY. HAVE INTRODUCED SMALL CHANCE POPS. HAVE USED BASICALLY USED HPC TEMPERATURES. WARM WITH HIGHS GENERALLY IN THE MID AND UPPER 70S. && .AVIATION /21Z-18Z/...UPDATED... SCATTERED STRONG/SEVERE THUNDERSTORMS WILL THREATEN THE NORTHERN TERMINALS OF KINT, KGSO, KRDU AND KRWI THROUGH 02Z, AND KFAY THROUGH 04Z. DUE TO FREEZING LEVELS BETWEEN 9000-10000 FT...LARGE HAIL MAY POSE A THREAT. SURFACE FRONT RWI-RDU WILL CONTINUE TO DRIFT SOUTHWESTWARD THROUGH THE EVENING HOURS. THE FROPA WILL BE NOTED BY THE WINDS SHIFTING TO THE E-NE WITH SURFACE FLOW BECOMING PREDOMINATELY NE THROUGH 03Z ACROSS THE REGION. OUTFLOW BOUNDARY AHEAD OF THE FRONT WILL HAVE GUSTY WINDS AT OR ABOVE 30 KTS. LATE TONIGHT THROUGH EARLY THU MORNING...SUSTAINED WINDS 10-15KTS EXPECTED WITH GUSTS UP TO 22 KTS POSSIBLE. SCATTERED SHOWERS AND T-STORMS WILL TRANSITION TO A WIDESPREAD RAIN EVENT AS THE AIRMASS STABILIZES LATER THIS EVENING. WIDESPREAD RAIN EXPECTED TO CONTINUE OVERNIGHT THEN TAPER OFF TO PATCHES OF DRIZZLE AFTER 12Z THU. CEILINGS GENERALLY VFR THROUGH 23Z THEN EXPECTED TO LOWER BETWEEN 23-03Z TO LOWER TO BETWEEN 1000-2000 FT. CEILINGS EXPECTED TO REMAIN MVFR UNTIL LATE MORNING/EARLY AFTERNOON THU. CLEARING NOT EXPECTED ACROSS THE REGION UNTIL THU AFTERNOON. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...WSS LONG TERM...RA AVIATION...WSS/RHJ
Hazardous weather outlook, Mar 28, 2:45 PM EDT, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE RALEIGH NC 245 PM EDT WED MAR 28 2007 NCZ007>011-021>028-038>043-073>078-083>086-088-089-291530- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 245 PM EDT WED MAR 28 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...REMAINDER OF THIS AFTERNOON AND TONIGHT. AN APPROACHING COLD FRONT WILL TRIGGER SCATTERED SHOWERS AND A FEW THUNDERSTORMS AS IT DRIFTS CENTRAL NORTH CAROLINA THROUGH THIS EVENING. SOME OF THE STORMS MAY BE SEVERE WITH THE PRIMARY SEVERE WEATHER THREAT BEING LARGE HAIL...BUT DAMAGING WIND GUSTS UP TO 60 MPH MAY ALSO OCCUR. IN ADDITION...THE STORMS MAY PRODUCE FREQUENT INTENSE LIGHTNING WITH UP TO 50 STRIKES IN 15 MINUTES POSSIBLE. THE THREAT FOR SEVERE THUNDERSTORMS WILL BE GREATEST ACROSS THE REGION THROUGH 9 OR 10 PM. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. MUCH COLDER AIR WILL OVERSPREAD CENTRAL NORTH CAROLINA ON THURSDAY. HIGH TEMPERATURES THURSDAY WILL BE AS MUCH AS 30 DEGREES COLDER COMPARED TO HIGHS EXPECTED THIS AFTERNOON. LOW TEMPERATURES THURSDAY NIGHT MAY POSE A RISK OF LIGHT FROST...MAINLY ACROSS THE NORTHERN COUNTIES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THROUGH MID EVENING. WEATHER SPOTTERS ARE ENCOURAGED TO REPORT STRONG GUSTY WINDS...HAIL OF ANY SIZE OR RAINFALL AMOUNTS IN EXCESS OF AN INCH TO THE NATIONAL WEATHER SERVICE IN RALEIGH. WSS/GIH
In the hours before
Local storm report, Mar 28, 5:15 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
515 PM EDT WED MAR 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL 6 W TARBORO 35.91N 77.66W
03/28/2007 E1.00 INCH EDGECOMBE NC TRAINED SPOTTER
QUARTER SIZE HAIL REPORTED 6 MILES WEST OF TARBORO...
NEAR KINGSBORO.
&&
BSDLocal storm report, Mar 28, 5:16 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
516 PM EDT WED MAR 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 PM HAIL ROXBORO 36.40N 78.98W
03/28/2007 E0.75 INCH PERSON NC TRAINED SPOTTER
PENNY SIZE HAIL REPORTED IN ROXBORO.
&&
BSDLocal storm report, Mar 28, 5:17 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
517 PM EDT WED MAR 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0516 PM HAIL SURL 36.32N 78.88W
03/28/2007 E0.75 INCH PERSON NC TRAINED SPOTTER
PENNY SIZE HAIL REPORTED IN SURL.
&&
BSDLocal storm report, Mar 28, 5:30 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
530 PM EDT WED MAR 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM FLASH FLOOD OXFORD 36.31N 78.59W
03/28/2007 GRANVILLE NC TRAINED SPOTTER
TRAINED SPOTTER REPORTED WATER AS DEEP AS TWO FEET NEAR
LINDEN AVE AND OXFORD LOOP IN OXFORD.
&&
BSDSpecial weather statement, Mar 28, 5:36 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 536 PM EDT WED MAR 28 2007 NCZ026-027-282245- FRANKLIN-NASH- INCLUDING THE CITIES OF...LOUISBURG...NASHVILLE 536 PM EDT WED MAR 28 2007 ...AN INTENSE THUNDERSTORM WILL MOVE FROM NORTHEAST FRANKLIN COUNTY INTO NORTHERN NASH COUNTY... A STRONG THUNDERSTORM ALONG THE NASH AND FRANKLIN COUNTY LINE NORTH OF CASTALIA WILL CONTINUE TO DRIFT TO THE SOUTHEAST INTO NORTHERN NASH COUNTY THROUGH 7:00 PM. THIS STORM WILL PRODUCE TORRENTIAL DOWNPOURS AND NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING STRIKES. A QUICK INCH OF RAIN IS POSSIBLE... WHICH MAY LEAD TO ADDITIONAL FLOODING PROBLEMS IN NORTHERN NASH COUNTY. PEA TO MARBLE SIZE HAIL MAY ALSO OCCUR WITH THIS STORM. REMEMBER... IF YOU ENCOUNTER WATER ACROSS THE ROAD... FIND ANOTHER ROUTE. NEVER DRIVE THROUGH AREAS WHERE WATER COVERS THE ROAD. TURN AROUND... DONT DROWN. GIH
Local storm report, Mar 28, 5:42 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
542 PM EDT WED MAR 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM HAIL CONCORD 36.47N 79.06W
03/28/2007 E0.75 INCH PERSON NC LAW ENFORCEMENT
PENNY SIZE HAIL REPORTED BY LAW ENFORCEMENT IN CONCORD.
&&
BSDThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 27, 10:06 PM EDT | Severe Thunderstorm Warning | RAH | Durham | 18 min |
| Mar 28, 3:21 PM EDT | Severe Thunderstorm Warning | RAH | Nash | 54 min |
| Mar 28, 3:22 PM EDT | Severe Thunderstorm Warning | RAH | Granville | 38 min |
| Mar 28, 3:33 PM EDT | Flash Flood Warning | RAH | Halifax, Nash | 3 hr |
| Mar 28, 3:56 PM EDT | Severe Thunderstorm Warning | RAH | Franklin, Warren | 49 min |
| Mar 28, 3:58 PM EDT | Severe Thunderstorm Warning | RAH | Granville | 47 min |
| Mar 28, 4:01 PM EDT | Flash Flood Warning | RAH | Granville | 3 hr |
| Mar 28, 4:15 PM EDT | Severe Thunderstorm Warning | RAH | Nash | 45 min |
| Mar 28, 4:21 PM EDT | Severe Thunderstorm Warning | RAH | Vance | 21 min |
| Mar 28, 4:25 PM EDT | Severe Thunderstorm Warning | RAH | Edgecombe | 65 min |
| Mar 28, 5:07 PM EDT | Severe Thunderstorm Warning | RAH | Person | 38 min |
| Mar 28, 6:37 PM EDT | Severe Thunderstorm Warning | RAH | Person | 30 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.